Alabama, 2021Damaging Winds in Alabama, August 18, 2021
August 18, 2021 · NWS HUN · 8 events in 3 counties and zones
A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of strong to severe thunderstorms developed during the late afternoon hours and moved east across north Alabama. The storms produced a few reports of damage in northwest into north central Alabama and southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 11:55 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 11:55 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1255 PM CDT Wed Aug 18 2021
.NEAR TERM...(Tonight)
Issued at 1255 PM CDT Wed Aug 18 2021
An upper level impulse now over southern AR will lift northeast into
the lower OH valley this evening in advance of a shortwave trough
axis in MO and northern AR. The shortwave trough will then drop
slowly southeast late tonight into western middle TN and northern MS.
This feature will likely keep clusters of showers and thunderstorms
going at times, especially along and near a stationary boundary
stretching from north MS through southern and middle TN. Rather high
CAPE values building this afternoon will help sustain some threat of
severe weather early, but overnight, expect the threat to favor very
heavy rainfall in a few areas, due to PWs around 2 inches (note
inflow dew points to our southwest in the middle to upper 70s), and
some tendency for echo training. Fortunately, mid level flow will
increase into the 15-20kt range to keep storms moving along better.
.SHORT TERM...(Thursday through Friday night)
Issued at 1255 PM CDT Wed Aug 18 2021
Clusters of showers and thunderstorms will continue Thursday as the
shortwave drops southeast. The weak front will also edge southeast
as well. Plenty of debris clouds will keep instability down, so
thunderstorm chances may lessen somewhat during the middle part of
the day, with the main axis shifting southeast. Thus, PoPs are in the
likely range, but there remains some uncertainty through the entire
day. Some clearing may yield heating and redevelopment of a few
thunderstorms in the afternoon in middle TN and north MS that also
drop southeast during the afternoon and evening. Temperatures as a
result will stay in the 80s for highs.
Northwest flow aloft at 5h and a ridge at 8h and a very moist and
at least slight to moderately buoyant airmass will keep chances of
showers and thunderstorms at times through Friday. A weak westerly
LLJ at 8h may help aid nocturnal thunderstorms Friday night as well.
Heavy rainfall (possibly excessive in a few spots) will continue to
be the main issue through Friday. Highs will again be in the 80s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 1255 PM CDT Wed Aug 18 2021
Multiple MCS clusters will be draped from the eastern corn belt
and lower OH valley south through AL to the Gulf Coast on Saturday.
These will be aided by a either MCVs or weak shortwave impulses
dropping over the upper ridge in the Plains and south- southeast into
the southeast region. It remains difficult to say if a more dominant
singular MCS will drive southeast through the area, or multiple
smaller clusters. In either case, the main hazards will be gusty
outflow winds with any larger scale cold pools that can develop on
Saturday, along with locally heavy rainfall. The ridge may build a
bit further east by Saturday night into Sunday, lowering chances of
showers and thunderstorms. As the ridge builds east through early
next week, a return to more seasonably hot and humid conditions with
isolated diurnally driven thunderstorms. Highs will likely reach the
lower 90s with lows still in the upper 60s to lower 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1118 AM CDT Wed Aug 18 2021
VFR flight weather conditions will last until SHRA and TSRA move
through north AL and southern TN later this afternoon into tonight.
Conditions will deteriorate to 3-5SM visibility (MVFR likely) and
possibly IFR with 1/2-1SM visibility. Activity should become more
SHRA than TSRA after 00-03Z. Ceilings may lower into the 010-030agl
(MVFR) range and possibly below 010agl (IFR) by 12Z with continued
SHRA possible through the end of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 18, 1:27 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
227 PM CDT Wed Aug 18 2021
ALZ001>010-016-TNZ076-096-097-191030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
227 PM CDT Wed Aug 18 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. Main concerns with any stronger storms will be
locally heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Chances for showers and thunderstorms each afternoon and evening
Thursday through Tuesday. Main concerns with any stronger storms
will be locally heavy rainfall and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Thunderstorm Wind, Colbert
- When
- August 18, 3:15 PM CST
- Where
- Colbert County, 2.16 mi WSW of Colbert Hgts
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 34.656, -87.734
A tree was knocked down at 6565 Underwood Mountain Road at the Little Creek Missionary Baptist Church. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 18, 3:15 PM CST
- Where
- Colbert County, 0.85 mi WNW of Colbert Hgts
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 34.676, -87.713
A tree was knocked down at New Cut Road at Milk Springs Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 18, 3:35 PM CST
- Where
- Colbert County, 0.98 mi E of Pickwick Lake
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.852, -88.083
A tree was knocked down in the 9000 block of Riverton Rose Trail. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- August 18, 4:21 PM CST
- Where
- Colbert County, 3.16 mi ENE of Crooked Oak
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -87.750
A tree was knocked down in the 800 block of Ligon Road. Time estimated by radar.
Thunderstorm Wind, Limestone
- When
- August 18, 5:45 PM CST
- Where
- Limestone County, 0.52 mi NNW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.806, -86.985
Trees were knocked down into power lines along Market Street, between Shannon Street and Hine Street. Time estimated by radar.
Thunderstorm Wind, Limestone
- When
- August 18, 6:00 PM CST
- Where
- Limestone County, 1.38 mi E of Athens
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.800, -86.956
A tree was knocked down across Crestview Street. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- August 18, 6:04 PM CST
- Where
- Madison County, 1.11 mi SSE of Toney
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.886, -86.740
A social media photo indicated a tree was knocked down across Highway 53 just south of Toney Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- August 18, 6:15 PM CST
- Where
- Madison County, 1.38 mi S of Monrovia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -86.721
Strong outflow winds from a thunderstorm knocked a tree down onto a home on Yancy Road in Madison. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978827, 978828, 978829, 978831, 978830, 978832, 978833, 978834.